What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Mar 29, 2:48 AM EST, 48 minutes earlier.
Area forecast discussion, Mar 29, 2:48 AM EST, 48 minutes before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
348 AM EDT Sun Mar 29 2020
.UPDATE...
Issued at 1105 PM EDT SAT MAR 28 2020
The trends have remained much the same this hour. The convection
seen in central Kentucky will likely out run the better
instability and decrease in intensity as it tracks northeast. The
convection across Tennessee will be what moves into the
Cumberland Valley by early in morning and still could see some
gusty winds with these storms. Overall kept the PoPs the same,
with updates to include the latest obs and trends for the other
weather elements.
UPDATE Issued at 859 PM EDT SAT MAR 28 2020
We are continuing to watch upstream convection and how this is
evolving downstream. The latest HRRR brings convection into our
area late tonight into early Sunday morning. The best chance of
seeing at least isolated severe storms would be in the Cumberland
Valley based on the trends. The main threat would be gusty winds
and perhaps small hail. The trend in instability is downward
through the night and mostly elevated above the inversion layer.
The question is can storms sustain given the very strong speed
shear in place. Therefore the potential for strong winds seem most
reasonable once the inversion is mixed out. However if you do get
a cell that can take advantage of more CAPE this kind of
environment would support stronger storms. This is likely why the
SPC moved the slight further east even given the more
conditional possibilities. Updated the PoPs to increase them in
the Cumberland Valley and also lower deeper valley temperatures
given the clearing spots seen in the clouds.
&&
.SHORT TERM...(This evening through Sunday night)
Issued at 335 PM EDT SAT MAR 28 2020
Current conditions across the region features eastern Kentucky
continuing to be in the warm sector of a developing storm system.
The warm front has lifted north and is now along northern OH and
IN. Partly to mostly cloudy conditions have been in place over
eastern Kentucky over the past 24 hours as some daytime cumulus
and some cirrus ahead of the main low to the west. This, with
strong southwesterly flow has allowed high temps this afternoon
to jump into the mid 80s. The lack of good cloud cover may lead to
some ridge to valley temperature differences overnight but
nothing compared to last night. Model trends have continued to
trend slower with the approach of the developing squall line over
central Kentucky and the approach of the main front. Concerning
instability with the approach, now being slower and more towards
dawn, even moist bias models are showing only 1000 to 1200 J/KG.
Most high res models are keeping instability about 1000 J/KG at
most. CAMs at this point, are showing much of the convection
weakening by the time it reaches I-75 with the northern half of
the line dissipating with a bit stronger convection developing
along a broken line in the south. This too, given the strong cap
and dry conditions in place, will weaken. The southwest along and
west of the I-75 corridor may be the most likely area to see a
wind threat from the dying line of convection.
This line, given strong progressive flow will quickly push east
through east kentucky with clearing likely by Sunday afternoon.
Die to the lack of colder air behind this front, a spot or 2 may
warm to 70 degrees for a high by tomorrow afternoon. The only
other concern behind this front with winds mixing to the surface
from 800MB. While a 30 mph gust to the surface will be likely, at
this point, wind Advisory criteria is not expected. Will mention a
30 to 35 mph wind possible in the HWO though. With clear skies
setting up Sunday night and winds slowly decreasing, temps will
drop into the 40s for lows. There may be some ridge to valley
differences. Otherwise, the main concern will be for the Saturday
morning and into Saturday afternoon range.
.LONG TERM...(Monday night through Saturday)
Issued at 348 AM EDT SUN MAR 29 2020
The extended period will start off fairly wet, as an area of low
pressure moving through the Tennessee valley brings showers and a
few storms to eastern Kentucky. This period of precipitation will
likely occur from early Tuesday through early Wednesday. After
that, we should see dry weather through the end of the upcoming
work week. The latest model data is suggesting that ridging, both
aloft and at the surface, will settle over the region. This would
keep the weather dry. It does appear that we will be in for cooler
temperatures to begin the period, with daily highs in the upper
40s to mid 50s, and nightly lows in the upper 30s to lower 40s
through Wednesday night. A gradual warm up should then take place
to end the week, as winds shift around to the south. Highs on
Thursday and Friday should be in the 60s on average. We may see
another round of precipitation going into next weekend, but
confidence is low at this point.
&&
.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
ISSUED AT 318 AM EDT SUN MAR 29 2020
An area of weakening showers and thunderstorms was entering the
JKL forecast area from the northwest at the start of the period,
bringing localized sub-VFR conditions. Otherwise, conditions were
generally VFR to start the period. The showers and thunderstorms
will continue to progress southeast across eastern KY overnight,
and will then also taper off from northwest to southeast, exiting
the state around 15Z. Temporary sub-VFR conditions will be present
with the heavier showers and thunderstorms.
Behind the cold front causing the precipitation, skies will clear
during the morning and winds will pick up out of the southwest.
Gusts during the day will reach at least 25 kts in most places,
with the strongest gusts topping 30 kts near/north of I-64.
&&
.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
UPDATE...DJ
SHORT TERM...SHALLENBERGER
LONG TERM...AR
AVIATION...HAL
Hazardous weather outlook, Mar 28, 2:38 PM EST, 12 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
338 PM EDT Sat Mar 28 2020
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-292245-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna,
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee,
Annville, Burnside, Somerset, London, Monticello, Stearns,
Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro,
Pineville, Cumberland, Harlan, Sandy Hook, West Liberty,
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright,
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard,
Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run,
Elkhorn City, Pikeville, and South Williamson
338 PM EDT Sat Mar 28 2020
This hazardous weather outlook is for portions of eastern Kentucky.
.DAY ONE...Tonight.
Thunderstorms are possible late tonight, and may produce strong
wind gusts.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Thunderstorms are possible early Sunday, and may produce strong
wind gusts. Gusty winds are also possible from midday Sunday into
Sunday afternoon when gusts as high as 30 to 35 mph are possible.
Thunderstorms are also possible in most locations on
Tuesday night.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
JP/SHALLENBERGER
In the hours before
Special weather statement, Mar 29, 12:09 AM EST, 3 hours 27 minutes before
Special Weather Statement
National Weather Service JACKSON KY
109 AM EDT Sun Mar 29 2020
KYZ044-050>052-290600-
Rowan-Montgomery-Fleming-Bath-
109 AM EDT Sun Mar 29 2020
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL MONTGOMERY...
BATH...FLEMING AND ROWAN COUNTIES...
At 108 AM EDT, radar indicated strong thunderstorms were located
along a line extending from near Lewisburg to near Carlisle to near
Winchester. Movement was northeast at 70 mph.
Winds of 30 to 40 mph and pea size hail are possible with these
storms.
Locations impacted include...
Mount Sterling, Morehead, Flemingsburg, Owingsville, Marshall,
Camargo, Sharpsburg, Salt Lick, Fairview, Ramey, Pecks Ridge,
Wyoming, Peasticks, Triplett, Flat Creek, Christy, Odessa, Hilda,
Bourbon Furnace and Pebble.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3849 8359 3843 8358 3840 8348 3838 8345
3840 8342 3839 8340 3820 8327 3798 8399
3812 8408 3832 8384 3836 8388 3835 8390
3837 8390 3836 8392 3842 8395 3844 8398
3849 8393 3846 8385 3852 8364
TIME...MOT...LOC 0508Z 234DEG 59KT 3852 8383 3831 8407 3803 8425
ARSpecial weather statement, Mar 29, 12:54 AM EST, 2 hours 42 minutes before
Special Weather Statement
National Weather Service JACKSON KY
154 AM EDT Sun Mar 29 2020
KYZ052-104-290630-
Rowan-Elliott-
154 AM EDT Sun Mar 29 2020
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL ROWAN AND
NORTHWESTERN ELLIOTT COUNTIES...
At 154 AM EDT, radar indicated strong thunderstorms were located
along a line extending from 7 miles north of Waltz to near Cranston
to Ramey. Movement was east at 55 mph.
Winds of 30 to 40 mph and pea size hail are possible with these
storms.
Locations impacted include...
Morehead, Cranston, Ramey, Munson, Elliottville, Haldeman, Triplett,
Clearfield, Vale, Christy, Rodburn, Hilda, Hays Crossing, Gates and
Waltz.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3832 8334 3821 8330 3819 8327 3820 8323
3824 8322 3827 8318 3823 8309 3820 8306
3820 8301 3819 8305 3815 8362 3826 8353
3827 8351 3829 8352 3836 8348 3836 8346
3840 8342
TIME...MOT...LOC 0554Z 256DEG 46KT 3842 8340 3828 8347 3817 8358
ARSpecial weather statement, Mar 29, 3:16 AM EST, 20 minutes before
Special Weather Statement
National Weather Service JACKSON KY
416 AM EDT Sun Mar 29 2020
KYZ084>087-290900-
Whitley-McCreary-Knox-Bell-
416 AM EDT Sun Mar 29 2020
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN BELL...SOUTHWESTERN
KNOX...SOUTHEASTERN MCCREARY AND SOUTHERN WHITLEY COUNTIES...
At 415 AM EDT, a strong thunderstorm was located near Oneida, moving
east at 55 mph.
Wind gusts of 50 to 55 mph and pea size hail are possible with this
storm.
Locations impacted include...
Williamsburg, Julip, Ayers, Gatliff, Emlyn, Zion Hill, Birdseye, Red
Ash, Verne, Pine Knot, Gausdale, Pleasant View, King, Louden, Bryants
Store, Pruden, Hollyhill, Polly Camp, Nevisdale and Bon.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3660 8468 3662 8468 3681 8390 3659 8385
TIME...MOT...LOC 0815Z 256DEG 49KT 3652 8459
AR
Special weather statement, Mar 29, 3:36 AM EST, 0 minutes before
Special Weather Statement
National Weather Service JACKSON KY
436 AM EDT Sun Mar 29 2020
KYZ085>088-116-117-290915-
Whitley-Clay-Knox-Bell-Harlan-Leslie-
436 AM EDT Sun Mar 29 2020
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN HARLAN...BELL...
KNOX...SOUTHWESTERN LESLIE...WHITLEY AND SOUTHEASTERN CLAY
COUNTIES...
At 436 AM EDT, a strong thunderstorm was located over Jellico Creek,
or near Williamsburg, moving east at 55 mph.
Wind gusts up to 50 mph and pea size hail are possible with this
storm.
Locations impacted include...
Williamsburg, Barbourville, Pineville, Middlesboro, Wallins Creek,
Julip, Sandy Fork, Varilla, Swan Lake, Zion Hill, Coldiron, Ponza,
Black Snake, Gausdale, Erose, Blanche, Krupp, Cubage, Rella and
Dixie.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3659 8422 3664 8429 3682 8434 3683 8432
3705 8341 3670 8333 3667 8343 3667 8353
3662 8364 3658 8369
TIME...MOT...LOC 0836Z 256DEG 48KT 3668 8419
AR